Glipizide (Glucotrol) Nursing Considerations

Join NURSING.com to watch the full lesson now.

Included In This Lesson

Study Tools

Outline

Generic Name

Glipizide

Trade Name

Glucotrol

Indication

Type 2 diabetes mellitus

Action

Stimulates release of insulin from the beta cells in the pancreases and leads to increased sensitivity to insulin

Therapeutic Class

Anti-diabetic

Pharmacologic Class

Sulfonylureas

Nursing Considerations

• May cause aplastic anemias, hypoglycemia, photosensitivity, dizziness,
drowsiness, headache, diarrhea
• Monitor CBC, assess for allergy to sulfonamides
• Beta blockers may increase signs of hypoglycemia
• Instruct patient on how to check blood sugars and
• Instruct patient on importance of carrying source of sugar in case of
hypoglycemia

Join NURSING.com to watch the full lesson now.

Transcript

Hey guys, let’s talk about, Lysy also known as Glu control. This is an oral medication, as you can see here in the slide. So remember the therapeutic class is how the drug works in the body while the farm class is the drugs chemical effect. So the therapeutic class of glide is an antidiabetic agent while the Pharmac pharmacologic class is a sulfonylurea. So glide stimulates the release of insulin from beta cells in the pancreas, which leads to increase sensitivity to insulin, which is why glipizide is indicated for the treatment of type two diabetes. Melitis. So some of the side effects that can be seen with glipizide are diarrhea, dizziness, headache, and drowsiness. 

So let’s take a look at a few nursing considerations for glide. In addition to the side effects that were already mentioned, glide may cause a plastic anemia, photos, sensitivity, and hypoglycemia for obvious reasons before given, be sure were to assess your patient for an allergy to sulfides monitor your patients. CBC during therapy, beta blockers may increase signs of hypoglycemia. So keep that in mind, and it’s important to teach your patient how to take their blood sugar. And they also really need to carry a source of sugar with them in the case of a hypoglycemic event. So guys in patients who have glucose six phosphate dehy deficiency, there is a greatly increased risk of sulfur induc hemolytic anemia. So if the patient develops this condition, it may be important to send them for genetic testing. In addition, if a patient is already aware of this deficiency, then they should not be receiving this medication in the first place. So that’s it for glipizide or Glucotrol now go out, be your best self today and as always happy nursing.

Join NURSING.com to watch the full lesson now.
[NextGen]
[NextGen]